Acetaminophen, brand name Tylenol, is an over the counter pain reliever. It is generally considered safe, even for infants and children. It is one of the first medications infants are given for pain. Tylenol can be used to treat everything from headaches to pain from an injury or an accident.
Tylenol and Overdose
Because Tylenol is available without a prescription, many people do not realize that it is possible to overdose from it. An overdose from this medication is almost always accidental. Both adults and children can overdose on Tylenol. Symptoms of acetaminophen overdose are not the same as overdosing on other medications. Taking too much Tylenol can result in liver damage, which can often go unnoticed until it is severe.
The Food and Drug Administration (FDA) warned consumers about Tylenol overdoses in January, 2011. The warning stated that overdoses were increasing and some are now suffering severe liver damage as a result. Not only is acetaminophen found in Tylenol, but it’s also an active ingredient in many cold and flu medications.
The FDA is asking manufactures of acetaminophen containing products to limit it to 325 mg per dose. They recommend consumers take no more than 4,000 mg of acetaminophen a day, combined in all products containing the drug. Exceeding 4,000 mg from one or more sources can lead to severe liver damage. Severe liver damage can lead to a liver transplant or even death. Tylenol will also conform to these new regulations.
The FDA has revised their warning for Tylenol due to the influx of Tylenol overdoses, as well as issues with other medications containing acetaminophen. Some have overdosed by taking more than one medication containing acetaminophen at a time. For example, taking a prescription medication for a migraine combined with Tylenol can lead to an overdose. For people who take many multiple prescriptions and over the counter medications, it's hard to know what contains acetaminophen and what doesn't.
Another reason people overdose on Tylenol is because they do not read the label properly and they take more than the recommended dosage. Some people are unable to get relief with the first dose of the medicine and choose to take another soon after without reading the label. This can lead to ingesting more than 4,000 mg per day, potentially causing liver damage.
Due to the high number of overdoses and severe liver damage associated with Tylenol, the FDA has reevaluated its stance on the medication. If you are experiencing symptoms of liver damage after ingesting Tylenol or another acetaminophen product, please consult a doctor or health care provider.